Magazine article Clinical Psychiatry News

Long-Term Imipramine Can Induce Bluish-Gray Hyperpigmentation

Magazine article Clinical Psychiatry News

Long-Term Imipramine Can Induce Bluish-Gray Hyperpigmentation

Article excerpt

VICTORIA, B.C. -- Bluish-gray hyperpigmentation has now been reported in 11 patients taking the tricyclic antidepressant imipramine, Dr. Andrei Metelitsa said at the annual conference of the Canadian Dermatology Association.

In all of those cases, the patients had been taking imipramine to treat depression and had been taking it for a long time, said Dr. Metelitsa of the University of Alberta, Edmonton, who reviewed the literature since 1969 after encountering his own case.

Of the 11 patients, 10 were women, an outcome that may be attributable to the fact that women are more likely than men to be treated for depression, Dr. Metelitsa said. His case involved that of a 45-year-old woman with multiple bluish-gray macules on the cheeks and forehead and around the eyes, with sparing of the nose, upper lip, and chin. This hyperpigmentation, which had previously been called melasma by her family physician, had been present for more than 20 years and had been progressing. She had been taking imipramine for 26 years and had never taken any other drugs known to cause hyperpigmentation, such as minocycline, chlorpromazine, antimalarials, or amiodarone. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.